Montana, 2012

Damaging Wind in Montana, May 21, 2012

May 21, 2012 · NWS TFX · 1 event in 1 county or zone

Strong thunderstorms produced gusty winds in Beaverhead County. Wind gusts to 59 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong thunderstorms produced gusty winds in Beaverhead County. Wind gusts to 59 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 1:57 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 21, 1:57 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT MON MAY 21 2012

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...UPPER TROF WILL MOVE TO WESTERN
MONTANA TONIGHT. MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT AHEAD OF
THE TROF CONTINUES TO SPAWN SHOWERS AND ISOLATED THUNDERSTORMS.
THUNDERSTORMS WILL END LATER THIS EVENING BUT MODELS BRING ANOTHER
SURGE OF SHOWERS ACROSS THE AREA AFTER MIDNIGHT. WESTERLY...DOWNSLOPE
FLOW ALOFT...WILL LESSEN CHANCES OF PRECIPITATION ACROSS THE NORTH
ON TUESDAY AND TUESDAY NIGHT. SURFACE WINDS WILL BECOME BREEZY
ACROSS THE PLAINS. A BROAD UPPER TROF WILL RESIDE OVER THE AREA
WEDNESDAY AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
REMAIN A POSSIBILITY. COOLER AIR WILL DROP TEMPERATURES FOR THE
NEXT COUPLE OF DAYS. SNOW LEVELS WILL DROP TO AROUND 5500 FEET
ACROSS THE NORTH ON WEDNESDAY AND SOME SNOW IS POSSIBLE AT THE
HIGHER ELEVATIONS. TEMPERATURES WILL DROP BELOW SEASONAL AVERAGES
BY WEDNESDAY.

WEDNESDAY NIGHT THROUGH MONDAY...FOR THE FIRST PART OF THE PERIOD
MODELS POINT TO AN UPPER LOW OVER SOUTHERN CANADA WITH A BROAD UPPER
TROUGH OVER THE FORECAST AREA. IT LOOKS LIKE THE AIRMASS WILL BE
WEAKLY UNSTABLE SO WILL CONTINUE THE IDEA OF SCATTERED SHOWERS FOR
THURSDAY. MODELS CONTINUE THE IDEA OF DEVELOPING AN UPPER LOW OVER
THE SOUTHWEST U.S. BY LATE IN THE WEEK. THIS UPPER LOW IS NOW
FORECAST TO MOVE NORTHEAST AND INTO MONTANA OVER THE WEEKEND.
WHEREAS YESTERDAY THE ECMWF AND GEM (CANADIAN) MODELS WERE IN FAIR
AGREEMENT WITH UPPER AIR FEATURES AND THE GFS WAS AN OUTLIER..THIS
SUNDAY NIGHT THE GFS AND ECMWF MODELS ARE IN FAIR AGREEMENT AND THE
GEM IS AN OUTLIER. MODEL CONSISTENCY OVERALL IS NOT GOOD SO
CONFIDENCE IN THE TRACK AND TIMING OF THE UPPER LOW IS LOW AT THIS
POINT. BASED ON LATEST MODEL GUIDANCE HAVE MADE ADJUSTMENTS TO THE
CHANCES OF PRECIPITATION FOR LATER THIS WEEK. IN PARTICULAR HAVE
LOWERED THE CHANCES OF PRECIPITATION OVER PORTIONS OF THE WESTERN
ZONES FOR THURSDAY NIGHT AND LOWERED THE CHANCES OF PRECIPITATION IN
THE NORTH ON FRIDAY. THIS IS BASED ON THE MODELS IDEA OF BEING
SLOWER SPREADING PRECIPITATION NORTH. THE GFS AND ECMWF TAKE THE
UPPER LOW INTO CANADA BY LATE SUNDAY SO BEGAN THE TREND OF LOWERING
THE CHANCES OF PRECIPITATION SUNDAY. THERE IS SOME INDICATION FROM
GUIDANCE THAT THE UPPER LOW MIGHT BE SLOWER TO MOVE NORTHEAST THAN
WHAT THE GFS AND ECMWF FORECAST SO WILL NEED TO MONITOR THIS. LIKE
YESTERDAY MODELS FORECAST A COOLER AIRMASS TO MOVE SOUTH OVER THE
PLAINS THURSDAY. EXPECT BELOW NORMAL TEMPERATURES AT LEAST INTO THE
EARLY WEEKEND WITH NEAR NORMAL TEMPERATURES POSSIBLE LATE IN THE
WEEKEND. BLANK

&&

.AVIATION...
UPDATED 1740Z.
GENERALLY VFR CONDITIONS WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING THIS AFTERNOON. THERE WILL BE A RISK OF
GUSTY WINDS TO 40 KTS AND SMALL HAIL ASSOCIATED WITH THE
THUNDERSTORMS. EXPECT LOCAL IFR CEILINGS AND VISIBILITIES IN
STRONGER THUNDERSTORMS THIS AFTERNOON AND EARLY AFTERNOON. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  65  41  58 /  60  40  10  30
CTB  47  62  38  56 /  60  40  10  30
HLN  52  65  41  57 /  60  50  30  40
BZN  47  64  36  55 /  50  60  50  40
WEY  40  56  31  45 /  40  70  60  50
DLN  47  63  35  53 /  50  60  30  30
HVR  51  70  40  62 /  50  50  10  30
LWT  48  63  37  55 /  40  50  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...BLANK
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 21, 4:30 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT MON MAY 21 2012

MTZ008>015-044>055-221130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COOL AND WET PATTERN IS EXPECTED BEGINNING TUESDAY THROUGH THE
MEMORIAL DAY WEEKEND. WHILE LIGHT RAIN IS EXPECTED OVER THE PLAINS
AND VALLEYS...SOME SNOW ACCUMULATIONS ARE POSSIBLE IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 21, 4:25 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       WHITE SULPHUR SPRINGS   46.54N 110.90W
05/21/2012  M1.13 INCH       MEAGHER            MT   TRAINED SPOTTER

            1.13 INCHES OF RAIN IN ABOUT AN HOUR WITH STRONG WINDS
            BENDING SOME TREE TOPS.

&&

GUSTAFSON

The radar

The Pocatello radar (KSFX), 212 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
May 21, 4:47 PM MST
Where
Beaverhead County, 8 mi WSW of Grant
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.976, -113.221

A thunderstorm produced a wind gust to 59 mph at Grant 8WSW (the Brenner RAWS site).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382508.